Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 157, NWS State College, PA

September 3, 2020Lancaster County, York County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Sep 3, 2020, 5:30 PM EDT for Lancaster County, York County, Pennsylvania. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 2020, 5:30 PM EDT (21:30 UTC)
Expired
Sep 3, 2020, 6:00 PM EDT
In force
30 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lancaster County, PA, York County, PA

The radar

The Sterling radar (KLWX), 141 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 3, 3:42 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2020-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2020-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 4:53 PM EDT, 37 minutes earlier.

Area forecast discussion, Sep 3, 4:53 PM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service State College PA
453 PM EDT Thu Sep 3 2020

.SYNOPSIS...
Showers and isolated thunderstorms will track across central and
southern areas this evening. A cold front will clear the area
overnight and early Friday. High pressure is then likely build
across the area for the holiday weekend, resulting in dry and
sunny conditions for long holiday weekend.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Tornado watch in effect until 10 PM for portions of the Lower
Susquehanna Valley.

Strongest storms so far south of PA, some with hook echoes etc.

Earlier discussion below.

Swath of light to moderate stratiform rain extends from the
Laurel Highlands to the Endless Mountains of NE PA at mid
afternoon...as a wave of low pressure ripples along a nearly
stationary front along the PA/NY border. Warm sector well
established south of the Mason Dixon line and bleeding into
southern portions of Adams/York/Lancaster Counties with sfc
temps mid to upper 80s along the PA/MD border and dewpoints in
the lower 70s. A narrow window of potential severe weather is
being watched closely as shortwave and boundary layer shear
increase from the west late afternoon and evening. What is most
certain is the likelihood for locally heavy downpours with any
showers or storms which traverse the SC Mountains, Lower Susq.
and Ridge and Valley Region.

A deepening upper trough over the Grt Lks will push a cold
front southeast across the area late tonight. A few light
showers could accompany this feature across the Alleghenies.
However, a lack of deep moisture is indicated in the latest
GEFS, so will keep the forecast dry overnight for most of the
forecast area.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
High pressure and associated low-pwat air mass should build
into the region Friday, accompanied by mostly sunny skies and
seasonable temperatures. Model 850mb temps between 11-14C should
translate to highs from the low 70s over the northern
mountains, to the low and mid 80s in the Susq Valley.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Saturday and Sunday should feature plentiful sunshine and
comfortable humidity, providing a nice beginning to the Labor
Day weekend.

Surface high pressure will push off the East Coast early next
week, turning our flow southerly by Monday and allowing
temperatures and humidity to slowly begin creeping upwards
again.

Will have to keep an eye on the forecast towards the middle of
next week, as medium-range models show the potential for
easterly flow to develop which could bring some clouds and
perhaps light rain/drizzle back into the area. The 00z/03 ECMWF
paints a drier picture overall, while the 12z/03 GFS/GEFS
appears to be more aggressive with the low-level easterly flow
bringing in moisture during the middle of next week.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
Updated TAFS here as of 445 PM, most areas improving. Some
chance of a brief storm across the southeast with gusty winds
and heavy rain.

Earlier discussion below.

MVFR lcl IFR in steady light to moderate rain through late
afternoon central and south. VFR southeast decreasing MVFR/IFRDue
to uncertain coverage of thunder, we continue with a TEMPO
group for MVFR showers at at KMDT and KLNS. TSRA may later be
inserted, if confidence in such increases.

Due to moist low-level conditions and a lack of mixing, areas of
lower clouds and fog are certainly possible again this evening,
so many terminals have restrictive conditions indicated after
01-02z.

Later tonight and during the pre-dawn hours Friday, as a cold
front crosses the region, look for a wind shift to W-NW. Also,
lower upslope type clouds will become prevalent at KBFD and
KJST, with generally clearing/improving conditions elsewhere
associated with the frontal passage.

Outlook...

Fri through Mon...Mainly VFR expected.

Tue...Mainly VFR expected.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir/Dangelo/Martin
NEAR TERM...DeVoir/Fitzgerald/Martin
SHORT TERM...DeVoir/Fitzgerald
LONG TERM...Evanego
AVIATION...DeVoir/Martin
Hazardous weather outlook, Sep 3, 5:06 PM EDT, 24 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
506 PM EDT Thu Sep 3 2020

PAZ057-059-064>066-042115-
Dauphin-Lebanon-Adams-York-Lancaster-
506 PM EDT Thu Sep 3 2020

...TORNADO WATCH 485 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056-058-063-042115-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Schuylkill-Cumberland-
506 PM EDT Thu Sep 3 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 3, 4:47 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service State College PA
447 PM EDT Thu Sep 3 2020

PAZ057-063>065-032115-
York PA-Adams PA-Cumberland PA-Dauphin PA-
447 PM EDT Thu Sep 3 2020

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ADAMS...YORK...
DAUPHIN...AND CUMBERLAND COUNTIES UNTIL 515 PM EDT...

At 446 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Shiremanstown to near Dillsburg to near Cashtown.
Movement was east at 30 mph.

Wind gusts up to 50 mph are possible.

Locations impacted include...
Harrisburg, Lower Allen, Weigelstown, Mechanicsburg, Middletown, Camp
Hill, New Cumberland, Steelton, Lemoyne, Hampton, Shiloh, Valley
Green, Wormleysburg, Bressler-Enhaut-Oberlin, Manchester, Dillsburg,
Lake Meade, Highspire, Dover and New Oxford.

LAT...LON 3990 7740 4010 7707 4028 7698 4023 7667
      4016 7669 4016 7670 4015 7669 4012 7672
      4011 7670 4002 7673 3982 7706
TIME...MOT...LOC 2046Z 284DEG 25KT 4020 7697 4007 7703 3990 7732

RXR
Special weather statement, Sep 3, 5:11 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service State College PA
511 PM EDT Thu Sep 3 2020

PAZ065-066-032145-
York PA-Lancaster PA-
511 PM EDT Thu Sep 3 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND YORK
COUNTIES UNTIL 545 PM EDT...

At 511 PM EDT, Doppler radar indicated a strong thunderstorm near
Manchester, moving east at 35 mph.

Wind gusts of up to 50 mph are possible.

Locations impacted include...
York, Weigelstown, Columbia, Mount Joy, Red Lion, Spry, Dallastown,
Shiloh, East York, Stonybrook-Wilshire, West York,
Salunga-Landisville, Maytown, Grantley, Tyler Run-Queens Gate,
Mountville, Manchester, Hallam, Emigsville and Marietta.

LAT...LON 3997 7688 4015 7675 4014 7674 4013 7674
      4012 7672 4014 7671 4015 7669 4010 7638
      3985 7653
TIME...MOT...LOC 2111Z 283DEG 29KT 4005 7679

RXR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 8:07 PM EDTSpecial Weather StatementCTPSullivan38 min
Sep 2, 8:44 PM EDTSpecial Weather StatementCTPSullivan31 min
Sep 3, 4:47 PM EDTSpecial Weather StatementCTPAdams28 min
Sep 3, 5:11 PM EDTSpecial Weather StatementCTPYork34 min
Sep 3, 5:40 PM EDTSpecial Weather StatementCTPBerks35 min
Sep 3, 6:13 PM EDTSpecial Weather StatementCTPLancaster47 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.